A side-effect is an unwanted symptom caused by medical treatment. Side effects can be caused by all kinds of medicines, including prescription and over-the-counter medicines, complementary medicines including herbal preparations, vitamins, and some products dispensed by naturopaths and other practitioners of complementary medicine. It’s estimated that around 230,000 Australians are admitted to hospital every year because of problems associated with the use of medicines, including side effects. Death can also occur in severe cases. It is in your best interests to manage your medicines wisely. See your doctor or pharmacist for further information and advice.
Most medicines have unwanted effects but everyone reacts differently and not everyone is aware of side effects. Because people with heart failure take many different drugs, they may well experience unusual sensations or new feelings. Some reactions such as extreme sun-sensitivity are clearly a side effect of medication, but other feelings such as confusion or memory loss may be part of having heart failure. One or two people said they had experienced no side effects from their medication, and several recognised that it was difficult to tell the difference between symptom and side effect.
A wide range of side effects were reported by people we spoke to, some of which caused them to stop taking a particular medicine and try another one. Some of the side effects mentioned were due to the medicines having their desired effect but too strongly. Dizziness and nausea were common after first starting to take beta-blockers, though these feelings usually stopped once people had got used to the drugs. Some felt that their heart had been slowed too far by beta blockers, making it difficult for them to do all their normal activities.
Prescription medicines can cause side effects
All medicines can cause unwanted side effects. For example, antibiotics such as those in the sulfonamide and penicillin families cause allergic reactions in around five per cent of the population. Skin rashes are a common reaction. However, whether a reaction is caused by the medicine or the illness that it is used to treat is sometimes difficult to tell.
A further complication is the interaction of medicines with any other medicines the person may be taking, including prescription, over-the-counter and complementary medicines. .
Complementary medicines also cause side effects
About 60 per cent of Australians use complementary medicines at least once a year. Many people believe that alternative or complementary preparations, such as herbal remedies, are safer because they are derived from natural sources. This isn’t always true.
Some herbs can act on the body as powerfully as any conventional medicine, and unwanted side effects can occur.
Some examples of complementary medicines that can cause side effects include:
- echinacea – more than 20 different types of reactions have been reported, including asthma attacks, hives, swelling, aching muscles and gastrointestinal upsets
- feverfew – pregnant women are cautioned against using this herb, as it can trigger uterine contractions. In animal experiments, the use of feverfew was found to trigger spontaneous abortions (miscarriages)
- asteraceae plants – (from the daisy family, including feverfew, echinacea, dandelion and chamomile) – side effects include allergic dermatitis and hay fever.
Alcohol used with medicines can cause side effects
Consuming alcohol with some medicines can also cause unwanted and sometimes dangerous side effects. For example:
- Alcohol can cause drowsiness or dizziness when taken with antihistamines, antidepressant medicines, sleeping tablets or medicines for anxiety.
- Medicines for high blood pressure and travel sickness, and some pain relievers can also be affected by alcohol.
- Some antibiotics interact negatively with body. For example, the antibiotics metronidazole and tinidazole can cause a severe reaction if combined with alcohol, including nausea, vomiting, skin flushing, headache and a fast or irregular heartbeat. Other antibiotics can cause stomach upset, drowsiness or dizziness if combined with alcohol. Ask your doctor for advice about alcohol when you are prescribed antibiotics.
Alcohol can stay in your system for several hours after your last drink, so it is important to be aware that interactions can occur if you take your medication within this time frame.
Talk to your doctor or other health professional for advice about your medication and drinking alcohol.
What to do if you experience side effects
If you experience side effects when taking medication:
- In an emergency, call triple zero (000).
- Note the side effects and consult your doctor if you have any concerns. The dose or type of medicine may need to be adjusted.
- If you are sensitive to a particular medicine, and a substitute is not available, your doctor may suggest desensitisation therapy.
- Call the NPS Medicines Line on 1300 633 424 or the Adverse Medicines Events Line on 1300 134 237 for advice. These phone-line services allow consumers to report or receive advice on side effects. They are not emergency services.
How to reduce the risk of side effects
To reduce your risk of experiencing side-effects:
- Take all medicines strictly as prescribed. (Taking medication incorrectly can cause side effects.)
- Don’t take anyone else’s medicines.
- Ask your pharmacist for advice if you buy over-the-counter medicines. They can advise you about side effects and interactions with other medicines you are taking. Be aware that medicines you buy in the supermarket can also cause side effects.
- Tell your doctor about all the medicines you take, including prescription, over-the-counter and complementary medicines.
- Ask your doctor if improving your lifestyle could reduce your need for medication. Some conditions can be better managed with changes to your diet and regular exercise.
- Have an annual review of all the medicines you take. This is particularly important for older people because, as people age, they are more likely to have side effects from medicines. Any medicines considered no longer necessary should be stopped. Ask your doctor if you might benefit from a Home Medicines Review. A pharmacist will review all the medicines you take.
- Return unwanted and out-of-date medicines to your pharmacy for safe disposal. This service is provided free of charge.
- Talk to your pharmacist about dosage aids that can help you organise your pill taking. You may be at risk of making mistakes if you take many different medicines at different times.
- Ask your doctor or pharmacist questions so you can clearly understand the benefits and risks of your medicines.